FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Announcement Icon
You can win one of three $200 gift cards. Complete our survey by 5pm, 30 June 2024 AEST to enter the draw. Your response will be anonymous so you can't be identified.

Depression breaking down relationships. Anyone got some advice?

Saddenedheart
Community Member

Hi all,

My partner has been battling depression after the passing of both of our parents less than 1 year apart. He developed stomach issues, his work was was missing payments, he was grumpy and drinking more socially. He went on stress leave and quit his job. He went from working 3 days to working 5 days a wk. I moved in at this point. Within months I was "frustrating". I tried to understand given the grief process. I then went into hospital and he got agitated. I then got made redundant. I was so distracted that I didn't notice my partner's changing behavior. His social drinking was out of control. On NYE he said he doesn't know what he wants anymore, maybe me. He said he wasn't coping with all the changes in our lives. He felt terrible. He was put on anti-depressants. His drinking decreased for 3 months. He got a work promotion. We were so happy and thought this would be "our" year. He told me he loved me more than words could ever explain and was looking forward to creating a lifetime of memories with me.

The days went from 8-11 hours. The drinking increased and got out of control again. I asked him if he was still on the same page with our goals and he was just 3 short wks ago. He promised to be the boyfriend I deserved. We had been looking for houses and tying off loose ends.

1 wk later he told me he was weening himself off the anti-depressants. He asked me to bear with him. He had all the withdrawal symptoms.

Last week he had a bad day and told me he wanted to be left alone. He went to bed at 7:30pm. The next day he apologized and said he shouldn't be taking things out on me, it wasn't fair.

Days after I decided to do the housework so he and I could relax. He came home seeming pleased but then criticized me for using too much bleach in the bathroom and I regrettably got mad. He was in bed again. This time he woke with no apologies. He then told me that he didn't think he wanted the same things anymore and it had been building for a while.

He wants to talk but I have heard that his mind has been made up. I came home to grab some clothes to find that he has gone back onto anti-depressants since the break up. What does that mean?

Can someone really make such life-changing decisions when they are in this state? Can the withdrawal symptoms change their way of thinking?

We were always so happy and in love before all this tragedy rocked our lives. Is there anything we can do to try and salvage our relationship? What are your experiences with this?

4 Replies 4

smallwolf
Community Champion
Community Champion
Hi and welcome to beyond blue.

Keep in mind that I am not a professional in any way and only describing what I have seen in my father on ADs...

As a result of changing from one medication to another, he was also weaning off another at the same time. Now the one that he was weaning off was a drug that is addictive. To make a long story short he had to rework his weaning off strategy because it affected his mood. If you are weaning off ADs better to do it with the help of your GP.

There are other possibilities to consider re medications but these are beyond the scope of this reply.

Have you spoken to your partner about getting professional help? To perhaps find a way to move forward from everything that has happened?

Peace and comforting thoughts,
Tim

Hi Tim,

I totally agree with you. I don't think the medication is addictive but he hasn't tolerated it entirely well. He went to his doctor after about a month or so of being on them and explained that he was having side effects. His Dr told him to persevere and after 3 months it should settle. It settled his moods but not some of the other side effects and I dont believe he went back. He just decided to start weening off them after 5 months instead.

He has sought professional help before. Gone to 5 sessions with a psychologist and decided he was ok again. He just went back downhill again over time. I can talk to him again though.

The fact he has gone back on medication since we gave had our break up indicates to me he just don't know what is best for him right now and he is not coping.

I am talking to him on Sunday but he seems like his mind is made up and he just wants me to move out. I dont think he has looked at the bigger picture of what has happened and why.

I don't have the link available right now but if you google

Beyond blue support partner

You should find some resources on what you can do.

From your posts I sound like you would like to help your partner and remain in a relationship with him. These are nice qualities in you. And it must hurt when it feels like he is pushing you away. I am no professional, but the depression could be "making" him do this.

Do you think that he might be open to getting professional help again?

And what are your thoughts regarding the medication working? ADs can be a little bit of trial and error to find the right one. I had to try out 3 different one at different strengths before settling on the one I am currently on.

Peace and comforting thoughts

Tim

Thank you Tim,

I will look up that information.

I agree, my partner was a different person without these stressors.

I really hope he would be open. He is always telling other people to seek help when they need it as he has done before.

Yes I am not sure if they are working. I think there needs to be a combination of medications along with professional counselling. I agree it needs some experimentation to get right and he needs good support at work to decrease his stress.

I feel really helpless and dont know if I will be able to get him to see it from an outsiders perspective. Its hard trying to change someone's mind when they are so convinced of the things they are feeling under influence/withdrawal of medication.